Washington, 2008

Wildfire in Washington, July 8 to 17, 2008

July 8 to 17, 2008 · NWS OTX · 1 event in 1 county or zone

The Badger Mountain Complex Fire, centered ten miles southwest of Waterville, had an unknown cause, and burned 15,023 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Badger Mountain Complex Fire, centered ten miles southwest of Waterville, had an unknown cause, and burned 15,023 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 7, 9:25 PM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 7, 9:25 PM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1025 PM PDT MON JUL 7 2008

.SYNOPSIS...A WARMING TREND IS EXPECTED TUESDAY AND WEDNESDAY OVER
EASTERN WASHINGTON AND NORTHERN IDAHO. WEDNESDAY WILL LIKELY BE
THE WARMEST DAY OF THE WEEK...WITH TEMPERATURES ABOUT 10 DEGREES
ABOVE AVERAGE. A COLD FRONT WILL BRING TEMPERATURES BACK TO NORMAL
ON THURSDAY AND FRIDAY.

&&

.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...A FLAT UPPER LEVEL RIDGE WILL CONTINUE
TO BE THE PREDOMINANT WEATHER FEATURE OVER THE PACIFIC NORTHWEST
THROUGH WEDNESDAY. A MODEST WARMING TREND IS ANTICIPATED TOMORROW
AND WEDNESDAY AS THE UPPER RIDGE MIGRATES EAST...AHEAD OF A CLOSED
LOW CURRENTLY IN THE GULF OF ALASKA. THE WARMEST DAY OF THE WEEK
SHOULD BE WEDNESDAY AS 850MB TEMPERATURES CLIMB TO BETWEEN 22-24C.
THE NAM LOOKS TO BE THE ODD MODEL OUT ON WEDNESDAY WITH 850MB
TEMPERATURES A GOOD 2-3C COOLER AT 850MB THAN THE GFS...ECMWF...OR
UKMET. LOOK FOR HIGHS ON WEDNESDAY TO BE AROUND 90 IN SPOKANE AND
PULLMAN...AND IN THE MID TO UPPER 90S FOR WENATCHEE...OMAK...MOSES
LAKE...AND LEWISTON.

THIS LOW AMPLITUDE RIDGE PATTERN IS FAVORABLE FOR PRODUCING
LOCALLY GUSTY WINDS THROUGH THE GAPS IN THE CASCADES. RELATIVELY
COOL MARINE AIR WEST OF THE CASCADES SPILLS THROUGH THE WENATCHEE
AND KITTITAS VALLEYS...ESPECIALLY EARLY IN THE EVENINGS. GUSTS UP
TO 30 MPH WILL BE COMMON THROUGH THE WENATCHEE VALLEY THIS
EVENING...AS WELL AS ON TUESDAY AND WEDNESDAY IN THE EVENINGS. WE
WILL BE MONITORING THE RELATIVE HUMIDITIES ALONG THE EAST SLOPES
THE NEXT FEW DAYS. A COMBINATION OF SUSTAINED WINDS ABOVE 15KTS
AND RELATIVE HUMIDITIES BELOW 20 PERCENT ARE THE CRITERIA FOR A
RED FLAG WARNING. AT THIS TIME...IT LOOKS LIKE THE HIGHEST
SUSTAINED WINDS WILL BE IN THE EVENINGS AS HUMIDITY LEVELS ARE
COMING UP...SO NO FIRE WEATHER WATCHES ARE ANTICIPATED AT THIS
TIME. /GKOCH

THURSDAY...THE UPPER RIDGE WILL PUSHED EAST INTO THE HIGH PLAINS
ON THURSDAY AS THE CLOSE LOW CURRENTLY IN THE GULF OF ALASKA MOVES
THROUGH BRITISH COLUMBIA. CYCLONIC FLOW OVER FAR NORTHERN
WASHINGTON AND EXTREME NORTHERN IDAHO WILL INCREASE THE POTENTIAL
FOR SHOWERS AND THUNDERSTORMS ON THURSDAY AFTERNOON. MOISTURE
LOOKS TO BE LACKING...ESPECIALLY BELOW 600MB...AND WILL BE THE
MAIN LIMITING FACTOR FOR CONVECTION. WE WILL CONTINUE THE FORECAST
OF A 20 PERCENT CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE
MOUNTAINS ALONG THE CANADIAN BORDER...MAINLY EAST OF KETTLE FALLS.
LAPSE RATES STILL SUGGEST THE POTENTIAL FOR CONVECTION...IF
SUFFICIENT MOISTURE IS AVAILABLE. GUSTY WINDS AND LOW RELATIVE
HUMIDITIES WILL BE MORE OF CONCERN ON THURSDAY SINCE COLD
ADVECTION AND A TIGHTER PRESSURE GRADIENT WILL CONTRIBUTE TO GUSTY
WINDS ALONG THE EAST SLOPES AND INTO THE BASIN DURING THE
AFTERNOON. WE WILL CONTINUE TO MONITOR THIS SITUATION FOR THE
POTENTIAL FOR THE COMBINATION OF LOW RELATIVE HUMIDITIES AND WIND.
/GKOCH

THURSDAY NIGHT THROUGH MONDAY...LOW PRESSURE SYSTEM PASSING TO
THE NORTH THROUGH CANADA CONTINUES TO DRAG A COLD FRONT THROUGH
EASTERN WASHINGTON AND NORTHERN IDAHO INTO THURSDAY
EVENING...ENOUGH OF A LIFTING MECHANISM TO KEEP MINIMAL POPS FOR
SOME ISOLATED THUNDERSTORM ACTIVITY TO THE NORTH OVER THE
MOUNTAINS NEAR THE CANADIAN BORDER. EARLIER RUNS OF THE GFS HAD
YET A SECOND DISTURBANCE FOLLOWING A SIMILAR NORTHWEST TO
SOUTHEAST ROUTE THROUGH EXTREME NORTHEAST WASHINGTON AND THE IDAHO
PANHANDLE BUT THE MOST CURRENT RUN DOES NOT HAVE IT AS WELL
RESOLVED...PERHAPS FUTURE MODEL RUNS MIGHT? WITH THIS STATED
RATHER THAN PULL OUT THE ONGOING MINIMAL DEPICTION OF ISOLATED
THUNDERSTORM ACTIVITY CONFINED TO MOUNTAINS OF EXTREME NORTHEAST
WASHINGTON AND NORTHERN IDAHO TOMORROW HAVE OPTED TO LEAVE IT IN.
FLAT RIDGING THAT SHOWS SOME AMPLIFICATION WITH TIME SATURDAY INTO
MONDAY IS ENOUGH TO JUSTIFY A WARMING TREND...BUT THE FLAT RIDGING
IS STILL CONDUCIVE TO SHORTWAVE MIGRATION THAT MIGHT BRING BOUTS
OF AFTERNOON/EVENING GUSTY WIND AND/OR SLIGHT CLOUD INCREASES.
LAPSE RATES ARE NOT THAT IMPRESSIVE THROUGH THIS PERIOD BUT THEY
ARE DEPICTED IN THE NEAR 7 DEG C/KM RANGE AT 700-500MB OVER MOST
OF NORTHWEST MONTANA...WITH THE IDEA THAT PERHAPS THIS IMPLIED
INSTABILITY COULD VERY WELL BE PROGGED A BIT TO THE WEST IN FUTURE
MODEL RUNS HAVE OPTED TO PUT IN MORE MINIMAL ISOLATED THUNDERSTORM
DEPICTION OVER SOME OF THE HIGHER MOUNTAIN LOCATIONS OF NORTHEAST
WASHINGTON AND NORTHERN IDAHO SATURDAY THROUGH MONDAY. /PELATTI

&&

.AVIATION...
NO CHANGE. VFR CONDITIONS REMAIN PREVALENT FOR EASTERN WASHINGTON
AND NORTHERN IDAHO THROUGH 06Z WEDNESDAY. LOCALLY GUSTY WINDS
REMAIN IN WENATCHEE AND ELLENSBURG...ESPECIALLY BETWEEN 03Z AND 06Z
WEDNESDAY...AS COOLER MARINE AIR SPILLS THROUGH THE GAPS IN THE
CASCADE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        56  85  59  91  59  84 /   0   0   0   0   0   0
COEUR DALENE  54  85  57  90  59  83 /   0   0   0   0   0  10
PULLMAN        47  84  52  89  54  83 /   0   0   0   0   0  10
LEWISTON       59  93  60  99  62  93 /   0   0   0   0   0   0
COLVILLE       51  89  56  95  55  86 /   0   0   0   0  10  10
SANDPOINT      49  82  51  85  54  80 /   0   0   0   0  10  10
KELLOGG        55  81  57  88  58  82 /   0   0   0   0  10  10
MOSES LAKE     57  93  61  98  62  90 /   0   0   0   0   0   0
WENATCHEE      61  91  64  95  65  85 /   0   0   0   0   0   0
OMAK           56  93  57  96  56  87 /   0   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 7, 3:41 AM PST, 20 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
441 AM PDT MON JUL 7 2008

IDZ001>004-026-027-WAZ031>038-041>044-081145-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
441 AM PDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 7, 7:13 PM PST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
813 PM PDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     6 E WASHTUCNA           46.75N 118.19W
06/30/2008                   ADAMS              WA   PUBLIC

            DELAYED REPORT FROM 6/30 AT A RANCH NEAR HOOPER, WA.
            THUNDERSTORM WINDS TOOK AN ENTIRE WALL OFF A 6 YEAR OLD
            BARN. DAMAGE EXTENDED AT LEAST 3 TRESTLES INTO THE BARN
            AND STRIPPED ALUMINUM SIDING AND SHINGLES FROM THE BARN.
            OTHER DAMAGE ON THE RANCH INCLUDED 6X6 POSTS BROKEN IN
            HALF AND THE TOP OF A TREE ESTIMATED TO BE 5 INCHES IN
            DIAMTER WAS COMPLETELY SHEARED OFF. WINDS WERE ESTIMATED
            60-70 MPH.

&&

SBODNAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Waterville Plateau

When
July 8, 12:00 AM PST to July 17, 5:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
Other Federal Agency
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127327.